What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 10, 9:43 PM PST, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 10, 9:43 PM PST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1043 PM PDT Thu Aug 10 2017
Updated AVIATION Section
.DISCUSSION...The latest round of showers and thunderstorms across
the region has generated nearly 1000 cloud to ground lightning
strikes over the CWA today, with many new wildfire starts already
being reported. Many more are likely to be found over the next
24 hours. A short wave can be seen in satellite imagery rotating
northwestward across the area as an upper low pivots inland into
northern California. The strong thunderstorms earlier prompted
numerous special weather statements, but only 2 severe
thunderstorm warnings. While the strongest storms likely brought
large hail, most produced gusty outflows, small hail and heavy
rainfall. We had 2 reports earlier this evening of rainfall heavy
enough to cause some urban flooding in and around Klamath
Falls/Altamont along with some gusty winds strong enough to break
small tree branches. The airport (KLMT) had a gust to 37 mph.
Most of the action is beginning to wane this evening, but showers
and isolated thunderstorms will continue until around or shortly
after midnight before coverage lessens. We expect some isolated
thunderstorms to develop again Friday afternoon, but coverage is
not expected to be anywhere near where it has been the last few
days. -Spilde
&&
.AVIATION...11/06Z TAF CYCLE...Along the coast, IFR will prevail
overnight through most of Friday. Ceilings may lift to MVFR briefly
at KOTH Friday afternoon, but should drop back to IFR Friday
evening. The marine layer will make some inroads into the lower
Umpqua Valley, but should stop short of Roseburg. Elsewhere inland,
other than occasional visibility reductions due to widlfire smoke,
conditions will be VFR. Isolated thunderstorms could also briefly
lower conditions to MVFR under the heaviest rainfall. -Spilde
&&
.MARINE...Updated 230 PM PDT Thursday 10 August 2017...Light to
moderate north wind for the rest of the work week as a weak trough
of low pressure passes through the Pacific Northwest through
Saturday night. Strongest winds will be south of Cape Blanco to
Point St George. However, the low wind conditions will end by the
second half of the weekend as the front pushes through and a strong
area of high pressure builds in from behind on Sunday. This high
pressure will increase the northerly pressure gradient along the
Oregon Coast. Thus, we do anticipate the north winds to increase
substantially by Sunday evening with gale force wind gusts possible
south of Cape Blanco. Do expect the hang around through Monday.
After that, looks like small craft advisory level winds will persist
through the end of the forecast period for waters south of Cape
Blanco.
Pretty low wave height today. Oregon waters buoys have been
reporting wave heights of around 4 feet or less, mostly from swell
contribution. Do expect wave heights to increase to 7 feet or higher
starting on Sunday afternoon. The steep wave conditions will
continue through the rest of the forecast period, with the most
significant wave heights south of Cape Blanco to Point St George.
Changes to the previous forecast package remain minimal. Forecast
confidence is above average.
&&
.FIRE WEATHER...Updated 300 PM Thursday 10 August, 2017...
Thunderstorms have eveloped across the interior areas this
afternoon. Moisture, instability will be similar to yesterday,
so we can expect another round of thunderstorms this afternoon
into this evening. Steering flow is expected to be from the
southeast, so there's a chance for some storms to migrate off the
Cascades and move northwest into portions of the west side,
including Fire Weather Zones 616, 620 and 622. There's also a
chance a few storms that develop over the Siskiyous could make
their way into Fire Weather Zone 619, but confidence is not as
high for this.
Model consensus continues with a cooling trend and a period of more
stable conditions from Saturday through early next week. However
instability will be marginal along the Cascades and Siskiyous
Saturday afternoon, so could not rule out a slight chance of
thunderstorms in these areas.
Sunday could be problematic east of the Cascades, especially for any
new/existing fires, as windy conditions are possible with low
humidity ahead of the approaching trough.
&&
.PREV DISCUSSION... /Issued 313 PM PDT Thu Aug 10 2017/
DISCUSSION...The wobbling low that has kept an active
thunderstorm pattern over the area for a while starts to move
inland this afternoon. PW values are above 1.25 over the west
side this afternoon and the steering flow is week. Thunderstorms
may put down significant rainfall in places. The thunderstorms
may latch onto the higher terrain early afternoon. Steering flow
starts to increase this afternoon this afternoon as the upper low
moves over the extreme southern Cascades, but will remain fairly
light. The GFS and the NAM have come into better agreement on the
position of the low, although the NAM is still slightly deeper.
Models are still showing both are showing a string vorticity axis
swinging around through the area around max heating and into the
evening. With all this in mind this evening looks to be another
very active thunderstorm event to add to the already long stretch
of thunderstorms. The storms that do develop should be very wet
and many will contain hail, some possible reaching an inch in
diameter or larger.
On Friday models have the upper low opening and being absorbed
into an approaching upper level trough that approaches the west
coast this weekend. Instability remains in roughly the same place
that it has been over the past several days on Friday, but with
an upper trough offshore instead of a closed low over the region
the steering flow is southerly across the area instead of
easterly and short wave move from south to north instead of east
to west, and this should decrease the amount of thunderstorms west
of the Cascades. Saturday will see the upper level trough move
into the Pacific Northwest with the instability moving into the
usual western Siskiyou county and along the Cascades and across
the east side pattern. The upper trough continues to shift east,
pushing the instability east of the region. Sven/MKK
AVIATION...10/18Z TAF CYCLE...Along the coast and over the coastal
waters, IFR may locally and briefly thin/lift to MVFR for a while
this afternoon, but IFR will return this evening.
For inland areas, areas of MVFR visibilities due to smoke will
persist. Smoke is mainly in portions of Douglas, Jackson, Siskiyou,
and Modoc Counties. Thunderstorms will develop again this afternoon
into this evening. This includes the possibility of gusty winds,
hail and lightning, primarily near MFR and LMT, and may localy
persist after midnight. /FB/PT
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...None.
MAS/DW/CC
In the hours before
Special weather statement, Aug 10, 5:51 PM PST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Medford OR
651 PM PDT THU AUG 10 2017
ORZ024-110215-
Eastern Curry County and Josephine County-
651 PM PDT THU AUG 10 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JOSEPHINE COUNTY...
At 651 PM PDT, a strong thunderstorm was located over Highway 199
Hayes Hill Summit, or 12 miles north of Cave Junction, moving
southwest at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Highway 199 Hayes Hill Summit, Lake Selmac Park, Selma and Spalding
Pond Campground.
* This includes...
US 199 in Oregon between mile markers 9 and 22.
LAT...LON 4244 12365 4238 12347 4223 12351 4228 12378
TIME...MOT...LOC 0151Z 028DEG 10KT 4233 12356
MAS
Special weather statement, Aug 10, 6:04 PM PST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Medford OR
704 PM PDT THU AUG 10 2017
ORZ030-110230-
Northern and Eastern Klamath County and Western Lake County-
704 PM PDT THU AUG 10 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL KLAMATH
COUNTY...
At 703 PM PDT, strong thunderstorms were clustered near Sprague
River, or 18 miles northeast of Klamath Falls, moving north at 10
mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Sprague River.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4257 12144 4237 12140 4236 12152 4242 12158
4257 12161
TIME...MOT...LOC 0203Z 171DEG 9KT 4239 12148
MASSpecial weather statement, Aug 10, 6:36 PM PST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Medford OR
736 PM PDT THU AUG 10 2017
CAZ080-ORZ028-110300-
Western Siskiyou County-Siskiyou Mountains and Southern Oregon
Cascades-
736 PM PDT THU AUG 10 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
SISKIYOU...SOUTHWESTERN JACKSON AND SOUTHEASTERN JOSEPHINE
COUNTIES...
At 735 PM PDT, strong thunderstorms were clustered near Applegate
Lake, or 20 miles northeast of Happy Camp and also near Seiad
Valley, moving southwest at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Happy Camp and Seiad Valley.
* This includes...
Highway 96 in California between mile markers 41 and 68.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4214 12307 4198 12323 4191 12314 4193 12302
4171 12311 4177 12336 4192 12349 4214 12326
TIME...MOT...LOC 0235Z 054DEG 8KT 4206 12321
MASSpecial weather statement, Aug 10, 7:01 PM PST, 4 hours before
Special Weather Statement
National Weather Service Medford OR
801 PM PDT THU AUG 10 2017
ORZ029-110330-
Klamath Basin-
801 PM PDT THU AUG 10 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL KLAMATH
COUNTY...
At 800 PM PDT, strong thunderstorms were clustered near Olene, or
near Klamath Falls, moving northwest at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Klamath Falls, Merrill, Miller Island Klamath Wildlife Area, Midland,
Moore Park, Olene, Dairy and Altamont.
* This includes the following highways...
US 97 in Oregon between mile markers 265 and 287.
Klamath-Lakeview Highway 140 in Oregon between mile markers 3 and
23.
Lake of the Woods Highway 140 in Oregon between mile markers 59
and 68.
Highway 66 in Oregon between mile markers 51 and 59.
Highway 70 in Oregon near mile marker 1.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4228 12147 4202 12160 4202 12182 4224 12202
4246 12167
TIME...MOT...LOC 0300Z 137DEG 13KT 4216 12172
MASSpecial weather statement, Aug 10, 7:33 PM PST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Medford OR
833 PM PDT THU AUG 10 2017
ORZ028-029-110400-
Siskiyou Mountains and Southern Oregon Cascades-Klamath Basin-
833 PM PDT THU AUG 10 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JACKSON
AND SOUTHWESTERN KLAMATH COUNTIES...
At 833 PM PDT, strong thunderstorms were clustered near Howard Bay
Park, or 8 miles west of Klamath Falls, moving northwest at 15 to 20
mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Klamath Falls, Hagelstein County Park, Spring Island Boat Launch,
Eagle Ridge Klamath County Park, Moore Park, Miller Island Klamath
Wildlife Area, Howard Bay Park, Keno, Modoc Point, Klamath River
Campground, Topsy Campground, Henzel Park At Agency Lake and Midland.
* This includes the following highways...
US 97 in Oregon between mile markers 254 and 279, and near mile
marker 282.
Lake of the Woods Highway 140 in Oregon between mile markers 47
and 68.
Highway 66 in Oregon between mile markers 27 and 59.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4233 12166 4202 12191 4210 12233 4258 12197
TIME...MOT...LOC 0333Z 128DEG 19KT 4224 12193
MAS
Local storm report, Aug 10, 7:44 PM PST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
844 PM PDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM FLASH FLOOD 1 NW ALTAMONT 42.20N 121.73W
08/10/2017 KLAMATH OR TRAINED SPOTTER
STREET FLOODING DOWNTOWN KLAMATH FALLS.
&&
SBN